Here’s the scenario: you wake up in the morning with a headache. It’s the same throbbing pain you awakened with yesterday morning, and the morning before that.
It’s no better, no worse, just painful enough that you reach for your favorite over-the-counter (OTC) or prescription migraine medication.
The pain lets up for a little while, but then it returns, so you take a couple more pills. This ritual persists throughout the day and after a week, you start to wonder why you’re getting so many headaches.
If this sounds like your world, then you may be having rebound headaches.
Rebound headaches are triggered by frequent over use of pain medication (i.e., taking pain relievers day after day or several times a day). Health professionals believe the overuse of pain medication interferes with the part of the brain that controls pain messages to the nerves, thus worsening the headache pain.
The Mayo Clinic states that rebound headaches tend to:
Occur every day, often waking you in the early morning
Improve with pain-relief medication but then return as your medication wears off
Persist throughout the day
Worsen with physical or mental exertion
Other signs and symptoms may include:
Restlessness and difficulty concentrating
It’s easy to understand why people who suffer from chronic headaches or migraines may not link the pain with medication that claims to relieve pain, but it can happen.
In the last few years, caffeine has been added to certain headache remedies, which is thought to be helpful for “speedy relief”. On the downside, taking this type of medication along with other sources of caffeine such as coffee, tea, soft drinks, or chocolate may cause you to become more susceptible to rebound headaches.
WebMD lists the following drugs that may cause rebound headaches with overuse:
Sinus relief medications
Non-steroidal anti-inflammatory medications (such as Aleve)
Sedatives for sleep
Codeine and prescription narcotics
Over-the-counter combination headache remedies containing caffeine (such as Anacin, Excedrin, Bayer Select)
Ergotamine preparations (such as Cafergot, Migergot, Ergomar, Bellergal-S, Bel-Phen-Ergot S, Phenerbel-S, Ercaf, Wigraine, and Cafatine PB)
Butalbital combination pain relievers (Goody's Headache Powder, Supac, fiorinal, fioricet)
While all of the above pain medication, whether it's OTC or prescription drugs, are safe for an occasional headache, if taken too frequently they may trigger a withdrawal reaction. This develops the cycle that leads to rebound headaches.
If you are experiencing headache pain more than twice a week, or if your headache worsens or becomes chronic, please seek the advice of your physician, so she/he can diagnose and treat you properly.
Mayo Clinic – Health – Rebound Headaches – Definition. Web. 27, February, 2012 http://www.mayoclinic.com/health/rebound-headaches/DS00613
WebMD – Migraine and Headache Health Center – Guide – Rebound Headaches. Web. 27, February, 2012
Reviewed February 27, 2012
by Michele Blacksberg RN
Edited by Jody Smith